Alert archive / Wyoming / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Cheyenne, WY

March 11, 2025Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Mar 11, 2025, 1:22 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2025, 1:22 PM MDT (19:22 UTC)
Expired
Mar 11, 2025, 7:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2025-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2025-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS85 KCYS 111922
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
122 PM MDT Tue Mar 11 2025

...RED FLAG WARNING IN EFFECT UNTIL 7PM FOR GUSTY WINDS AND LOW 
HUMIDITY FOR FIRE WEATHER ZONES 430 AND 432...

WYZ430-432-120100-
/O.NEW.KCYS.FW.W.0002.250311T1922Z-250312T0100Z/
Laramie Foothills and High Plains-Bordeaux/Chugwater/Wheatland-
122 PM MDT Tue Mar 11 2025

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430 AND 
432...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 7 PM MDT this evening. 

* AFFECTED AREA...Fire weather zones 430 and 432.

* WIND...West-southwest winds 15 to 25 mph with gusts up to 40 mph
  expected.

* HUMIDITY...Between 10 and 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
050 
WWUS85 KCYS 120041
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
641 PM MDT Tue Mar 11 2025

WYZ430-432-120145-
/O.EXP.KCYS.FW.W.0002.000000T0000Z-250312T0100Z/
Laramie Foothills and High Plains-Bordeaux/Chugwater/Wheatland-
641 PM MDT Tue Mar 11 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430 AND 432...

Winds have decreased below Red Flag thresholds and the Red Flag
Warning is no longer in effect.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 11, 11:42 AM MDT, 1 hour 40 minutes earlier. Its key messages:

  • Warm, dry, and breezy weather will continue through Thursday with elevated to near critical fire weather conditions each afternoon.
  • The next storm system will arrive late Thursday into early Saturday, bringing strong winds and a chance for precipitation. Some snow accumulations are still possible for parts of the area.
Area forecast discussion, Mar 11, 11:42 AM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1142 AM MDT Tue Mar 11 2025

.KEY MESSAGES...

-  Warm, dry, and breezy weather will continue through Thursday
   with elevated to near critical fire weather conditions each
   afternoon.

-  The next storm system will arrive late Thursday into early
   Saturday, bringing strong winds and a chance for
   precipitation. Some snow accumulations are still possible for
   parts of the area.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 426 AM MDT Tue Mar 11 2025

Zonal flow aloft as we slowly rebound from the cold
front that pushed through earlier tonight. There is a small jet of
40-50knots at the 700mb level so today looks to be a little breezy
with wind gusts up 30-35 mph in the afternoon. It will also be
fairly dry as RH values are expected to drop into the low to mid
teens east of I-25. This afternoon we will be elevated fire weather
conditions with those low RH values. There is a lot of rising motion
over where we are expecting these low RH values so confidence is
lowered as be able to mix down those stronger wind gust to push us
into the critical fire weather criteria. Wednesday, the dry air will
continue as RH values to continue to be at or near 15 percent but
the winds also look to be fairly weak over the Panhandle ahead of
the system.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 426 AM MDT Tue Mar 11 2025

The long term begins relatively quiet, but we'll see this
quickly change as a deep and stacked system moves across the
region bringing strong winds and areas of precipitation.
Thankfully, with the speed of this low we shouldn't experience a
long enough duration of strong impacts to do anything outside of
bring us our usual windy conditions alongside areas of rain
mixing into snow with cooler temperatures, departing quickly
into the early weekend timeframe.

Beginning Wednesday night, we'll see a quick transient ridge
moving across the CWA, bringing another round of mostly benign
conditions with mild temperatures similar to Tuesday and
Wednesday. But a broad trough begins to move inland across the
West Coast as well, and by Friday morning we'll see a deepening
surface low across Colorado that will then continue eastwards
across the Central Plains and up into the Great Lakes over the
weekend. The quick moving nature of this system will be our
saving grace and should help to abate more significant impacts.
For precipitation: look for precip to first move into the
western mountains of the CWA Thursday evening, with widespread
rain and snow mixing in then Friday morning through the
afternoon. Moisture return will be fair, with PWAT anomalies
showing around 150% of normal with values around 0.3-0.5 inch;
that being said, forcing sweeps very quickly through, and by
Friday evening most of the precip will have pushed through aside
from lingering mountain QPF. Also, highs are still expected to
reach into the 30's and 40's with the Panhandle well into the
40's, and snow ratios will be quite low, well below 10-1, not to
mention warm ground temperatures thanks to this week's early
mild temperatures. At best we're likely looking at a dusting to
an inch for most locations outside of Carbon and Albany
Counties, and even here the bulk of the activity will be
relegated to the mountains, with the NBM presenting a 25%
probability for an inch or more outside of the mountains. This
leads to the system being unlikely to produce winter weather
headlines outside of the mountains, and even here we're
currently only seeing advisory level snowfall at best. For
winds: unsurprisingly a system this deep will have a stout
pressure gradient with a strong low-level jet accompanying. At
700 mb the northerly jet is maxing around 50-65 knots on Friday
on the backside of this low, and with mostly favorable downward
Omega values, look for these winds to likely mix down, leading
to widespread high wind concerns. Of course if we do receive any
snow, limited to very low visibility concerns will be possible
with these winds, but with snow not expected to be very heavy,
not looking at blizzard level conditions at this time.

Conditions will ease Saturday, and by the evening timeframe
gusty conditions will be tempered and precipitation out of the
region. Another transient ridge takes the place of this system,
which will bring warming and clearing conditions that will lead
back to more warmth in the 50's and 60's by Monday, but another
incoming trough will quickly cool us back off as rain, snow, and
gusty conditions return to end the long-term period.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1138 AM MDT Tue Mar 11 2025

VFR conditions expected for the forecast period with just some
mid to high level mountain wave cloud cover expected. South to
southwest winds early this afternoon will become more westerly
later in the afternoon, with occasional gusts of 20 to 30 knots.
Wind gusts will ease around sunset.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MM
LONG TERM...CG
AVIATION...MN
Hazardous weather outlook, Mar 11, 5:26 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
526 AM MDT Tue Mar 11 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-121130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
526 AM MDT Tue Mar 11 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated fire weather conditions for the southern portions of
Southeastern Wyoming and Nebraska Panhandle this afternoon and
evening. Winds will gust between 25 to 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another storm system will track across the Intermountain West
Thursday and into Wyoming and Colorado for Friday. Strong winds on
the backside of the system Friday for majority of the forecast
area. Some snow accumulations for Southeast Wyoming and mostly
rain for the Nebraska panhandle.

.Spotter information statement...

Precipitation reports will be greatly appreciated.

Nearby

Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.